MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE
Model Number 48345W-03
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 04/23/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy procedure, a partial fire occurred using a sureform 45 stapler instrument with a white sureform 45 reload, resulting in minor bleeding.The stapler instrument had successfully completed the firing of the first stapler reload, prior to the incident.The partial fire happened during the second attempt to staple a vessel, while performing vascular dissection.The tissue was not under any tension and there also was no tissue bunching.However, the tissue had previously been subjected to radiation or chemotherapy.The surgeon did not fire over an existing line.The following error messages appeared during the event, "blade may be exposed" and "tissue too thick to continue." the blade was indeed exposed.Although the staple line showed no holes or gaps, some staples were missing from the line.A minor amount of bleeding, described as "oozing," was observed along the staple line.The bleeding was managed with the application of pressure using cotton pads, and the patient did not require a transfusion.Upon inspection, the white sureform 45 reload was found to have staples remaining in the track.The anvil was then removed and the remaining staples were removed from the stapler reload.Although additional perivascular tissue required dissection due to the partial fire, the surgical outcome remained acceptable, and the procedure was completed robotically.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the white sureform 45 reload to perform failure analysis.The stapler reload was found to have the blade rotated within the knife track but was not exposed above the surface.Additionally, the stapler reload was found to have cartridge damage.The cartridge was damaged in between the knife track at the site of the blade rotation.A sapler log review shows the sureform 45 stapler instrument (lot #k14241024-0514) was installed on the system 12 times and fired 10 sureform 45 reloads (2 white, 1 black, 1 white, 1 black, 1 white, 1 blue, 2 white, 1 black, in that order).On installs 1, 4, and 6-12, the first clamp was successful, and the firings were each completed with no pauses for compression.On install 4, the system failed to detect the reload color and the user manually selected the black sureform 45 reload via the surgeon side console (ssc) touchpad.On installs 2 and 5, a white reload was loaded, however no clamping or firing was attempted.On install 3, the first clamp was successful, but was followed by a firing failure.The firing stopped at approximately 86% completion.The logs show an error code representing the firing failure.After the 12th install, the instrument was removed and not used in the procedure again.
 
Additional Manufacturer Narrative
Additional information: further investigation found the blade appeared to have stopped forward travel, close to the distal end.The 3 most distal pushers on either side had not been deployed yet.During rotation, the knife breached the right-side wall, deforming cartridge material into the pusher pocket.Procedure logs were reviewed and confirmed the firing force had exceeded the pre-determined threshold.The reload was disassembled for inspection of internal components.The reload was split in half and upon disassembly, it was noted that the shuttle knife seat was cracked damaged.It appears that during the firing, the knife rotated forwards and to the right, creating a score at the distal end of the knife seat from the cutting edge.The proximal face of the knife seat was also found to be broken, likely caused by the force from the base of the knife as it rotated forwards.The shuttle was fully broken to remove the knife.The knife foot was observed to be bent, due to dragging along the cartridge knife track; however, the cutting edge was free of major indentations.Damage to various reload components suggest that the reload may have encountered a high load towards the end of the firing.Firing across hard objects results in excess load on the shuttle and knife, leading to shuttle breakage, and allowing knife rotation within the knife track.Damage observed to reload components is likely related to excessive loading that can occur due to interactions with hard objects, such as a previous staple line, clips, or challenging tissue.Excessive loading is attributed to the user.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key22070738
Report Number2955842-2025-20937
Device Sequence Number21166663
Product Code GDW
UDI-Device Identifier10886874117122
UDI-Public(01)10886874117122(17)270731(10)K13240725
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 04/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345W-03
Device Catalogue Number48345W
Device Lot NumberK13240725
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/20/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/25/2025
Supplement Date Received by Manufacturer07/02/2025
Initial Report FDA Received Date05/22/2025
Supplement Report FDA Received Date07/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/25/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown